Minnesota, 2004

Flood in Minnesota, March 28 to 31, 2004

March 28 to 31, 2004 · NWS FGF · 1 event in 1 county or zone

[See antecedent conditions written in brackets under Kittson county]. For western Marshall county, a county-wide flood warning was not issued.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

[See antecedent conditions written in brackets under Kittson county]. For western Marshall county, a county-wide flood warning was not issued. However, a river flood warning was issued for the Red River at Oslo, MN. The river rose above flood stage in late March, but the crest occurred in Oslo in early April. Portions of state highways 317 and 220 (and other rural roads) closed along the Red River due to high water levels.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Mar 28, 10:00 AM CST, 2 hours 54 minutes earlier.

Area forecast discussion, Mar 28, 10:00 AM CST, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1000 AM CST SUN MAR 28 2004

.DISCUSSION...UPPER LEVEL TROUGH AXIS IS STILL WEST OF MN THOUGH
WE ALREADY HAVE LOW LEVEL DRY ADVECTION UNDERNEATH. SO SHOWERS HAVE
ALMOST ENDED OVER THE REGION. COLD ADVECTION BEHIND THIS SYSTEM IS
NEARLY ABSENT EXCEPT THAT A 50 KNOT 850 MB JET CURRENTLY IN SOUTHERN
SASK WILL FINALLY BRING SUBZERO C TEMPERATURES AT THAT LEVEL BACK TO
THE AREA BY EARLY AFTERNOON.

IT DOESN/T APPEAR LIKELY THAT THE COLD ADVECTION AT 850 MB WILL BE
ENOUGH TO DESTABILIZE THE BOUNDARY LAYER AGAIN TO INCREASE SHOWERS
AND ONLY POOR MOMENTIVE TRANSFER TOWARD THE SURFACE. SURFACE
PRESSURE GRADIENT WILL BE AT LEAST BE ENOUGH FOR 15 TO 20 MPH OVER
MOST OF THE AREA. SURFACE WIND AS MENTIONED AT 20-30 MPH LOOKS
SUFFICIENT AND MAYBE ON THE HIGH SIDE BUT WILL LEAVE IT FOR NOW.
TOO MUCH LIFT POTENTIAL IS STILL AVAILABLE. WILL BOOST SOME
TEMPERATURES AS THEY REMAIN ABOVE FORECAST FOR QUITE A FEW
LOCATIONS. FORECAST UPDATE WILL BE DONE BY 1030AM.

FLOODING CONTINUES FOR MOST OF NORTHEAST ND AND IS STARTING ALSO IN
MN ALONG CANADIAN BORDER SO HAVE SPREAD THE WARNINGS THERE AS WELL.
ICE JAMS AND BLOCKED CULVERTS REMAIN A STICKY POINT TO DETERMINE
WHERE/WHEN FLOODING WILL OCCUR.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...FLOOD WARNING FOR TOWNER/CAVALIER/PEMBINA/BENSON/RAMSEY/EASTERN
     WALSH/WESTERN WALSH/EDDY/GRAND FORKS/GRIGGS/NELSON AND STEELE
     COUNTIES THRU 00Z MON. FLOOD WARNING FOR KITTSON/ROSEAU/LAKE OF
     THE WOODS COUNTIES UFN.

&&

GV
Hazardous weather outlook, Mar 28, 6:12 AM CST, 6 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
612 AM CST SUN MAR 28 2004

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-281515-
BARNES-BENSON-CASS-CAVALIER-CLAY-EAST BECKER-EAST MARSHALL-
EAST OTTER TAIL-EAST POLK-EASTERN WALSH COUNTY-EDDY-GRAND FORKS-
GRANT-GRIGGS-HUBBARD-KITTSON-LAKE OF THE WOODS-MAHNOMEN-NELSON-
NORMAN-NORTH BELTRAMI-NORTH CLEARWATER-PEMBINA-PENNINGTON-RAMSEY-
RANSOM-RED LAKE-RICHLAND-ROSEAU-SARGENT-SOUTH BELTRAMI-
SOUTH CLEARWATER-STEELE-TOWNER-TRAILL-WADENA-WEST BECKER-
WEST MARSHALL-WEST OTTER TAIL-WEST POLK-WESTERN WALSH COUNTY-WILKIN-
612 AM CST SUN MAR 28 2004

...FLOOD WARNING IN EFFECT THROUGH TODAY FOR NORTHEAST NORTH
DAKOTA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT
PERIODS OF LIGHT RAIN OR RAIN SHOWERS ARE EXPECTED TODAY. RAIN WILL
CHANGE TO SCATTERED SNOW SHOWERS LATER THIS EVENING. RUNOFF FROM
RAPID SNOWMELT AND RECENT RAINS WILL CAUSE OVERLAND FLOODING ACROSS
PORTIONS OF NORTHEAST AND EAST CENTRAL NORTH DAKOTA
TODAY...GENERALLY ALONG AND NORTHWEST OF A VALLEY CITY TO MANVEL AND
PEMBINA LINE...INCLUDING MOST OF THE DEVILS LAKE BASIN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

RIVER SPOTTERS ARE ENCOURAGED TO REPORT ICE JAMMING PROBLEMS AND ANY
LOCAL FLOODING.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.CRH.NOAA.GOV/FGF/INDEX.HTML (ALL LOWER CASE)

GUST

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, West Marshall

When
March 28, 12:54 PM CST to March 31, 11:59 PM CST
Where
West Marshall forecast zone
Reported by
NEWSPAPER
Coordinates
48.358, -96.368 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2004Every state in 2004This day in weather historyWarnings in Minnesota, March 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5389807.